MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON LINEAR CUTTER 60MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON LINEAR CUTTER 60MM; STAPLE, IMPLANTABLE
Catalog Number GLC60
Medical Device Problem Codes Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 12/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent 1/3/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: how did the enterotomy come to be created? with a monopolar device was there any issue firing the device, if yes, what were they? on the 5th firing it locked up and wouldn't retract.What was the staple formation? unknown.Was the staple line completed? no it needed to be cut.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an abdominal peritoneum upon firing the device for an enterotomy closure during a side to side anastomoses, he noticed there was a hole on the opposite side of the enterotomy.This needed to be manually closed with suture.Procedure was completed successfully with a delay of twenty minutes.Patient consequences unknown.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 1/13/2025.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained: what troubleshooting steps were performed to open the device when it locked up and wouldn't retrack? do not know.
 
Additional Manufacturer Narrative
(b)(4).Date sent 1/23/2025.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained: what troubleshooting steps were performed to open the device when it locked up and wouldn't retrack? it was stated that the device had locked out and they couldn¿t pull the trigger back.There was no information given about troubleshooting when it was locked out.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/12/2025.D4: batch # 868c64.Investigation summary : the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the glc60 device was received with no apparent damage, with no reload present.In addition, b-formed and loose staples were noted along the anvil.During the visual inspection, a crack in the internal tab of the anvil shroud was noted.There were no witness marks on the proximal end of the anvil shroud that would indicate the device was misclampled.The crack did not have a functional impact on the device and is unrelated to the reported event.No conclusion could be reached on what caused the anvil shroud to be damaged the device was tested for functionality with a test reload and it fired, cut, and formed all the staples as intended.The staple line and cut line were complete, and the staples met the staple form release criteria.The event described could not be confirmed as the reload was not received and the device performed without any difficulties.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following statement that: if the firing knobs have been inadvertently actuated and are no longer in the home position, do not install a reload until the firing knobs have been returned to the home position.If a reload was installed with the firing knobs outside the home position, continuing to use the device may result in missing staples with the loss of staple line integrity leading to serious surgical consequences such as bleeding, leakage, or disruption.If reload was installed, discard the reload.Ensure the tissue lies flat between the jaws.Any ¿bunching¿ of tissue may result in an incomplete staple line and may result in tissue damage, bleeding, leakage, or disruption.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 868c64, and no non-conformances related to the reported complaint condition were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent 2/7/2025.Corrected data d4: udi#.

Brand Name
ECHELON LINEAR CUTTER 60MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21070376
Report Number3005075853-2025-00069
Device Sequence Number14300528
Product Code GDW
UDI-Device Identifier10705036030874
UDI-Public(01)10705036030874(17)290331(10)868C64
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K223760
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGLC60
Device Lot Number868C64
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/23/2024
Supplement Date Received by Manufacturer01/07/2025
01/15/2025
01/13/2025
02/10/2025
Initial Report FDA Received Date01/03/2025
Supplement Report FDA Received Date01/13/2025
01/23/2025
02/07/2025
02/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/16/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown